Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS North Platte, NE

May 8, 2004Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 8, 2004, 6:07 PM CDT for Custer County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 6:07 PM CDT (23:07 UTC)
Expired
May 8, 2004, 6:45 PM CDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Custer County, NE

The radar

The Grand Island radar (KUEX), 127 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-595 J/kg
Mixed-layer LCL
2890 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WUUS53 KLBF 082307
SVRLBF
NEC041-082345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
607 PM CDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 645 PM CDT

* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 20 MILES SOUTHWEST OF MASON CITY...OR ABOUT 18
  MILES NORTH OF ELM CREEK...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF MASON CITY AROUND 645 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4107 9956 4107 9924 4138 9923 4139 9942

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:59 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 8, 2:59 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
259 PM CDT SAT MAY 8 2004

...FORECAST CHALLENGES ARE THUNDERSTORMS AND SEVERE THREAT IN THE
NEAR TERM...THEN MID WEEK LONG WAVE TROF...

.DISCUSSION...
NEAR TERM...WSWRLY FLOW WILL CONTINUE THROUGH THE MIDDLE OF THE WEEK
MAKING FOR A VOLATILE WX SITUATION ACROSS THE FA. AS FOR SEVERE
THREAT TONIGHT...SHEAR REMAINS FAIRLY MARGINAL...WITH THE STRONGEST
(0-6KM) NOTED ALONG THE SD/NEBR BORDER AND ACROSS THE FAR ERN FA.
MAIN TREATS WILL BE LARGE HAIL IN THESE AREAS. AGREE WITH LATEST
SWODY1 ON TORNADO THREAT BEING CONFINED ALONG THE SFC
BOUNDARY...MAINLY EAST WHERE SRH VALS ARE BETTER THAN 150 M2/S2.
ON SUNDAY...SFC TROF BETTER DEFINED TOMORROW AS SFC LOW PRESSURE TRACKS
INTO ERN SD/SWRN MN BY AFTERNOON. BY 21Z THIS FEATURE WILL BE
ALIGNED FROM VTN TO LBF. BEST CHANCES FOR TSRAS WILL CONTINUE EAST
OF THIS LINE WITH NO PRECIP EXPECTED ACROSS THE FAR WRN AND SWRN
ZONES AS LOW LEVEL MOISTURE AND ASSOCIATED CAPES VERY MARGINAL. AS
IS THE CASE FOR THIS AFTERNOON...SEVERE CHANCES LOOK FAIRLY MARGINAL
GIVEN THE RELATIVE WEAK 0-6KM SHEAR. OVERNIGHT SUNDAY INTO
MONDAY...A STRONG MID LEVEL VORT MAX WILL TRAVERSE ACROSS SRN SOUTH
DAKOTA. THIS WAS ADVERTISED BY BOTH THE GFS AND ETA...ORGANIZING
INTO A SMALL MCS ACROSS N CENTRAL AND NERN NEBR BY MONDAY AM. DID GO
AHEAD AND INTRODUCE SMALL POPS FOR THIS FEATURE AS IT WILL BEAR
WATCHING IN SUCCESSIVE RUNS.
ON MONDAY AND TUESDAY...BETTER PRECIP CHANCES SHIFT TO THE SRN FA ON
MONDAY AS THE SFC TROF IS ALIGNED ACROSS NRN KS. WENT WITH LOW POPS
IN THE NORTH WITH CHANCE POPS IN THE SOUTH. SLIGHT CHANCE POPS IN
THE NORTH MAY BE STRETCHING THIS A TAD DEPENDING ON THE STRENGTH OF
THE SURFACE HIGH BUILDING INTO THE DAKOTAS. WILL CONTINUE TO
MONITOR. TUESDAY LOOKS FAIRLY DRY WITH THE EXCEPTION OF THE NORTH.
THE GFS SOLN TRACKS A STRONG SFC LOW ACROSS THE DAKOTAS...TYPICALLY
A TORCH OUT FOR US.

LONG TERM (WEDNESDAY THROUGH SATURDAY)...FORECAST CHALLENGE IN THE
LONG PERIODS CONTINUES TO HINGE ON TIMING AND PROGRESSION OF LONG
WAVE TROF BY LATE WEEK. INITIAL GLANCE AT THE ECMWF...CANADIAN AND
LONG RANGE GFS INDICATE DECENT AGREEMENT WITH THE PROGRESSION OF
THIS FEATURE. IN THE MEANTIME...AT LEAST SMALL POPS WARRANTED
THROUGH LATE THURSDAY. WITH THE GFS TRENDING SLOWER WITH THE MIDWEEK
TROF...HAVE OPTED TO CARRY OVER POPS INTO THURSDAY WITH THEM ENDING
BY EVENING. WILL START OFF IN THE 20 TO 30 PERCENT RANGE ON POPS AND
ADJUST UP OR DOWN WITH THE NEXT COUPLE OF RUNS. AS FOR TEMPS...THIS
WILL GET REAL TRICKY WITH H85 TEMPS BLO ZERO ON THURSDAY IN THE NRN
ZONES. AT THE SAME TIME...THE GFS IS ADVERTISING A DRY SLOT FOR THE
SRN AND ERN ZONES. WITH THIS IN MIND...HAVE SHAVED SEVERAL DEGREES
OFF FOR HIGHS ACROSS THE NWRN ZONES THURSDAY. FURTHER SOUTH UNDER
PARTLY CLOUDY SKIES IN THE SOUTH AND ERN ZONES...TEMPERATURES A
LITTLE MORE TRICKY...SO WILL CONTINUE WITH WARMER TEMPS IN THE LOWER
TO MID 60S.

&&

.SYNOPSIS...
SURFACE BOUNDARY EXTENDING FROM MCK ENEWD TO OMA HAS STALLED OVER
THE PAST COUPLE OF HRS. MODIFIED SOUNDING FROM LBF INDICATING AN
INITIATION TEMP OF 91F WITH A DEW POINT OF 55F THIS AFTERNOON. DEW
POINT REMAINS A TAD BELOW THIS AND SOME HIGH LEVEL CLOUDINESS HAS
HINDERED TEMPS A TOUCH ENHANCING THE CAP. WILL LOOK FOR SOME
INITIATION JUST EAST AND SOUTH OF LBF WITH BETTER LOW LEVEL
MOISTURE.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.
&&

CLB
Hazardous weather outlook, May 8, 3:12 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT SAT MAY 8 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-091030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
312 PM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TO DEVELOP THIS
EVENING IN AREAS MAINLY EAST OF A LINE FROM VALENTINE IN CHERRY
COUNTY...TO NORTH PLATTE IN LINCOLN COUNTY. THERE WILL BE TWO AREAS
TO FOCUS STORM DEVELOPMENT...A WARM FRONT THAT LIES OVER NORTHERN
NEBRASKA AND A DRYLINE THAT WILL GRADUALLY MOVE EAST ACROSS SOUTHWEST
NEBRASKA THIS EVENING. AFTERNOON HEATING HAS AIDED IN DESTABILIZING
THE ATMOSPHERE WITH ISOLATED THUNDERSTORM EXPECTED TO DEVELOPMENT
EARLY THIS EVENING AS AN UPPER LEVEL DISTURBANCE MOVES SOUTHEAST
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THERE IS ALSO A POTENTIAL
FOR THESE THUNDERSTORMS TO BECOME SEVERE...THE MAIN THREAT WILL BE
LARGE HAIL AND WIND DAMAGE. AFTER MIDNIGHT CDT...MOST CONVECTION
SHOULD DISSIPATE OR MOVE EAST OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORM DEVELOPMENT SUNDAY THROUGH
WEDNESDAY. SUNDAY AND MONDAY A FEW STORMS WILL HAVE THE POTENTIAL TO
REACH SEVERE THUNDERSTORMS AS A COLD FRONT SURGES SOUTHEAST AND
SETTLES SOUTH INTO SOUTHWEST KANSAS...AND EXTENDING NORTHEAST ACROSS
EXTREME SOUTHEAST NEBRASKA. THE GREATEST THREAT FOR SEVERE
THUNDERSTORM DEVELOPMENT SUNDAY AND MONDAY WILL BE SOUTHEAST OF A
LINE FROM STUART IN HOLT COUNTY...TO OGALLALA IN KEITH COUNTY DURING
THE LATE AFTERNOON AND EVENING HOURS. TUESDAY THE FRONT WILL RETURN
NORTH AS A LOW PRESSURE SYSTEM MOVES THROUGH THE NORTHWEST CONUS.
DRIER AIR WILL BE INITIALLY DRAWN IN ACROSS SOUTHWEST NEBRASKA
TUESDAY...HOWEVER AS THIS SYSTEM PUSHES EAST THE CHANCE FOR SHOWERS
AND THUNDERSTORMS WILL CONTINUE WITH MAINLY RAIN SHOWERS EXPECTED ON
WEDNESDAY. BEYOND WEDNESDAY THE RANGELAND FIRE DANGER INDEX WILL
LOWER AS COOLER AIR RETURNS TO THE PLAINS THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN AREAS EAST OF HIGHWAY 83
TONIGHT.

MASEK

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.